Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 18, NWS Marquette, MI

June 10, 2021Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 10, 2021, 3:46 PM EDT for Ontonagon County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 3:46 PM EDT (19:46 UTC)
Expired
Jun 10, 2021, 4:15 PM EDT
In force
29 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ontonagon County, MI

The radar

The Marquette radar (KMQT), 117 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS53 KMQT 101946
SVRMQT
MIC131-102015-
/O.NEW.KMQT.SV.W.0018.210610T1946Z-210610T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
346 PM EDT Thu Jun 10 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  East central Ontonagon County in western Upper Michigan...

* Until 415 PM EDT.

* At 345 PM EDT, a severe thunderstorm was located over Mass City, or
  13 miles southeast of Ontonagon, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  east central Ontonagon County, including the following locations...
  Greenland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4681 8929 4684 8893 4679 8893 4677 8894
      4676 8892 4668 8894 4668 8898 4665 8899
      4672 8926
TIME...MOT...LOC 1945Z 273DEG 16KT 4675 8909 

HAIL...1.00IN
WIND...60MPH
 
$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:49 PM EDT, 57 minutes earlier.

Area forecast discussion, Jun 10, 2:49 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
249 PM EDT Thu Jun 10 2021

.SHORT TERM...(This evening through Friday)
Issued at 249 PM EDT THU JUN 10 2021

Showers and thunderstorms moved through the west and Lake Superior
this morning ahead of a surface cold front moving into the western
part of Lake Superior. Cloud cover associated with these really
delayed warming through the day. By 10am, ob sites in the Keweenaw
were still in the low 60s and the west was only in the mid 70s. Fog
that developed after the rain moved through certainly helped keep
temps low, particularly in the Keweenaw. In areas where shower and
thunderstorm activity has been absent, temps warmed up into the mid-
upper 70s to near 80F in some interior locations this morning.
Closer to Lake Michigan, temps so far have topped out near 70F.

This afternoon, models are queuing in on another round of convective
activity across the west half. The driver appears to be an upper
level shortwave diving southeast across the lake and into the west.
There are some differences among the guidance, and likely some
exaggeration by some, mainly the NAM, but generally expecting 1-2000
j/kg of MLCAPE with minimal CIN to allow for activity to start
firing close to 18z. Limitations on sustaining updrafts will be weak
deep shear, but low level shear of 20-30 kts could sustain some
thunderstorms, particularly if the lake breeze is in the vicinity.
CAPE profiles, DCAPE and steep low-level lapse rates suggest severe
wind and hail could be possible.

Convection should dissipate overnight. However, recent HRRR runs try
to maintain activity a little longer over eastern Lake Superior,
which would then move into the east. Persistent surface moisture and
patchy dense fog should help to maintain above normal lows,
particularly in areas where it does end up raining. Overall,
expecting lows to bottom out near 60F with some mid 50s possible in
the mid 50s.

Upper level ridging will persist over the western half of our
forecast area, forcing an upstream low to drift north from the
Dakotas into Manitoba. Surface front tied to this low is expected to
move into the western half of our forecast area by afternoon, helping
to once again set the stage for another round of showers and
thunderstorms by afternoon. Highs tomorrow look to be in the
80s inland and high 60s to mid 70s by the lakeshores.

.LONG TERM...(Friday through Wednesday)
Issued at 315 AM EDT THU JUN 10 2021

Upper air pattern consists of a 500 mb ridge over the southern
plains 12z Fri with a trough in the northern plains and one over the
eastern U.S. The 500 mb ridge axis is in the upper Great Lakes 12z
Fri. The trough in the northern plains affects the upper Great Lakes
Fri into Sat. Did not make too many changes to the going forecast.

In the extended, the GFS and ECMWF show a 500 mb ridge over the
Rockies and a deep trough off the west coast and another trough in
the ern U.S. 12z Sun. Pattern amplifies 12z Mon with the trough in
the ern U.S. becoming more amplified. The ridge moves out into the
plains 12z Tue and Wed. A trough over the Canadian Rockies 12z Wed
moves over the top of the ridge and into central Canada 12z Thu
which helps to flatten the ridge somewhat as it affects the upper
Great Lakes on Thu. Temperatures look to cool down to slightly above
normal for this forecast period. Did add in some slight chance pops
for Sun afternoon and evening as a shortwave is nearby and with
strong diurnal heating, showers cannot be ruled out.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 133 PM EDT THU JUN 10 2021

Lingering showers and thunderstorms will continue to move close to
KSAW early this TAF period. Additional convective development is
expected again this afternoon across western and central Upper
Michigan. With these, brief downpours could cause visibility
reductions and gusty winds, particuarly if they move directly over a
terminal. Outside of this, particularly at KCMX, VFR conditions are
expected this afternoon. Tonight, with lingering low level moisture
under a nighttime inversion, expecting areas of patchy fog to
develop and low ceilings. Guidance brings all three terminals down
to LIFR ceilings and 2 mile visibilities before conditions slowly
improve through the day tomorrow.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 249 PM EDT THU JUN 10 2021

Winds are expected to be 20 knots or less for most of the forecast
period. As a cold front passes through the lake today, thunderstorms
are expected to develop. Some could product some gusty winds and
hail. After the front, lingering moisture atop the cool lake will
create pockets of dense fog. Areas of fog are expected at times
through the weekend as well, particularly in areas that have
experienced any rain fall.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...07
AVIATION...JP
MARINE...JP
Hazardous weather outlook, Jun 10, 3:31 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
331 AM EDT Thu Jun 10 2021

MIZ001>007-009>014-084-085-111200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
331 AM EDT Thu Jun 10 2021 /231 AM CDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Hot weather is expected to last through Friday. Take steps to
prevent heat exhaustion when outdoors, and never leave children or
pets in a hot car!

Thunderstorms are possible mainly this afternoon and evening. Some
of the storms could be severe and contain damaging wind gusts and
large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot weather is expected to last Friday. Take steps to prevent
heat exhaustion when outdoors, and never leave children or pets in
a hot car!

Thunderstorms are possible through Saturday, mainly in the
afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-111200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
331 AM EDT Thu Jun 10 2021 /231 AM CDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible across the lake Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-111200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
331 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday into Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

In the hours before

Local storm report, Jun 10, 10:08 AM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1008 AM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     HEAVY RAIN       1 WSW TWIN LAKES        46.89N 88.85W
06/10/2021  M1.30 INCH       HOUGHTON           MI   TRAINED SPOTTER

            DURATION ESTIMATED BY RADAR.

&&

TAP
Special weather statement, Jun 10, 2:29 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Marquette MI
129 PM CDT Thu Jun 10 2021

MIZ009-101900-
Gogebic MI-
129 PM CDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC COUNTY UNTIL 200
PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marenisco, or 21 miles east of Ironwood, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marenisco, Presque Isle Reservoir and Pomeroy Lake.

LAT...LON 4648 8980 4643 8948 4623 8960 4624 8962
      4637 8985
TIME...MOT...LOC 1829Z 295DEG 13KT 4638 8972

JP
Local storm report, Jun 10, 3:04 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
304 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             MARENISCO               46.38N 89.70W
06/10/2021  M0.25 INCH       GOGEBIC            MI   PUBLIC

            LOTS OF PEA SIZE HAIL AT THE GENERAL STORE.
            TIME CONFIRMED WITH RADAR.

&&

JAW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:56 AM EDTSpecial Weather StatementMQTHoughton, Ontonagon49 min
Jun 10, 2:29 PM EDTSpecial Weather StatementMQTGogebic31 min
Jun 10, 2:38 PM EDTSevere Thunderstorm WarningMQTGogebic37 min
Jun 10, 3:14 PM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon31 min
Jun 10, 3:30 PM EDTSevere Thunderstorm WarningMQTOntonagon30 min
Jun 10, 3:37 PM EDTSevere Thunderstorm WarningMQTGogebic23 min
Jun 10, 3:50 PM EDTSpecial Marine WarningMQT25 min
Jun 10, 4:56 PM EDTSpecial Weather StatementMQTHoughton34 min
Jun 10, 5:03 PM EDTSpecial Marine WarningMQT27 min
Jun 10, 5:12 PM EDTSevere Thunderstorm WarningMQTGogebic48 min
Jun 10, 5:32 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton13 min
Jun 10, 5:34 PM EDTSpecial Marine WarningMQT26 min
Jun 10, 6:37 PM EDTSevere Thunderstorm WarningMQTHoughton23 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.